By Duane Graveline, M.D., M.P.H.
The advent of the stronger statin drugs in the past decade has contributed to a flood of reports of impaired cognition. These complaints range from transient global amnesia, to aggravation of pre-existing senility to forgetfulness, disorientation and confusion.
In the first of his double blind placebo controlled trials, Muldoon assessed cognitive function and psychological well being in 194 healthy adults. Subjects were 24 to 60 years old and had LDL cholesterol levels of 160 mg/dl or higher. Each subject was randomly assigned to receive 20 mg/day of lovastatin or placebo for 6 months. Serum lipid levels were measured throughout the study.
At baseline and at completion of treatment, comprehensive neuropsychological tests were conducted for attention ( digit vigilance, letter rotation, digit span, recurring words ), psychomotor speed ( grooved pegboard, maze, digit symbol ), mental flexibility (strobe interference, trail making, digital vigilance, letter rotation), working memory ( associated learning, digit span ) and memory retrieval ( controlled word association, digit symbol recall, verbal recall and complex figure testing ).
Psychological well being was assessed by daily diaries and subject interviews. At 6 month follow up, the placebo group had improved significantly in all five domains of cognitive function. The lovastatin group did poorly by comparison. Three years later Muldoon and his group repeated this study using simvastatin. The results were similar to the lovastatin study.
Since the lipoproteins that mediate the transport of cholesterol, including both LDL and HDL, are too large to pass the blood-brain barrier, the brain cannot tap the cholesterol supply in the blood. The brain must depend upon its own cholesterol synthesis, which the glial cells provide. The highly lipophilic statin drugs more easily cross the blood/brain barrier and interferes directly with glial cell synthesis of cholesterol.
Millions of patients are now taking this class of drug and are at significant risk for cognitive side effect. Transient global amnesia is just the tip of the iceberg. For every report of TGA there are hundreds of reports of impaired memory, disorientation and confusion among an older group of patients that rarely get mentioned.
All too frequently, this group is willing to accept old age, "senior moments" or incipient senility as the cause, particularly when their physicians are also ignorant about this side effect of the statin drugs.
The following are just a few of the reports I have received from readers of my books and on websites relevant to the subject of Forgetfulness, Disorientation, Confusion and statin drugs.
1) I am a 65-year-old male. After a stroke at age 62 I was placed on 20 mg Lipitor. Because I was unable to gauge the recovery rate from my left-side stroke and attributing occasional ongoing cramping in the left-leg, less strength in left-arm vs. right-arm, short-term memory loss as recovery issues and age-issues, I continued on Lipitor for about 34 months.
I finally informed my cardiologist about my concerns and I dropped Lipitor. After six-weeks or so, I noticed a gradual strength improvement in my left arm, and improvement in short-term memory. Cramping in my left leg hadn't been very frequent, and now does not occur, so any improvement there is hard to measure.
I am now on Pravachol, and haven't seen any side-effects to date. My problem with all statin drugs is, I can't find any benefits of lowering cholesterol from say 220 to 180. I can only see the benefits to shareholders of sales of the statin drug increasing from 4.0-billion to 4.2-billion for the quarter.
2) In 1998 following by-pass surgery I was taken-off Gemfibrizol and prescribed Lipitor. From 1997 until 2004 I was a college student. However, since being prescribed Lipitor I have had greater difficulties with memory. Despite the fact that I have been told that I have maintained my cholesterol counts at acceptable levels. A recent catheterization indicated that re-stenosis is evident and I now have significant new blockages in the new grafts and original arteries. It is my belief that Lipitor has not provided me the promised benefits and does in fact, affect my memory.
3) I noticed increased short-term memory loss about nine months ago and did not think much about it for a while. About three months ago, I looked it up on the internet and found the correlation between the memory loss and Lipitor, which I had been taking for about a year at the time. I've stopped taking it (about 3 months ago) but am not noticing any improvement.
4) About memory loss and statin drugs: I have been taking Lipitor for 13 years. First, 10 mgs. Now 20 mgs. Three years ago I started having noticeable memory problems, and since my mother had dementia, I decided to have testing. I had no mistakes on the Mini-mental test given in my doctor's office; but I insisted on being referred to a neurologist, and on being in-depth tested. The results of the psychological testing, plus a brain MRI - which showed plaque in certain areas of the brain - led to a diagnosis of MCI (minimal cognitive indication).
5) My mother's doctor is a true Lipitor advocate. He even placed his own mother on it and he assured me he had researched the data. He calls Lipitor a noble drug, and he has many patients on it. If there were something wrong with Lipitor, he said, the FDA would have informed him with a formal warning as they did with Baycol and Crestor.
I proceeded to call the FDA, and besides rhabdomyolysis they in essence said that not enough formal cognitive related complaints had been filed, if we take into account the huge number of patients on Lipitor. Is there a way for you to contact those who had complained in your website that they had suffered unusual cognitive side effects while on Lipitor and somehow motivate those people to file an individual report with the FDA?
Although my mother was not on Lipitor for a long time, her ensuing altered mental state was labeled as possibly another stroke by her doctor. He may be right because my mother had previous mild strokes but if I would have known about possible cognitive problems or complications for patients on Lipitor in the insert I read, I would have researched further prior to blindly follow the doctor I trusted, who by the way politely dumped my mother as a patient since I wasn't going to follow his medical advice.
6) I am a business man, 42, good health. Was 30 lbs over weight, lost 30 lbs on a moderate Atkins and exercise program over 8 months. In that time tests showed elevated cholesterol - 246. Doctor put me on Lescol - cholesterol came down but only to 208. Thinking it should be lower, I asked the doctor to change the med. Lipitor was prescribed 3 months ago; cholesterol came down immediately to 170s but in the last 30 days have felt like my brain is in a fog.
I can't remember short term things like, I just picked up the phone now, who was I going to call or what someone just told me hours or days earlier. I am going nuts thinking I am going thru some type of midlife thing until I was talking to a friend about it yesterday and he described that his father (a very sharp guy) had experienced the same thing and had narrowed it down to Lipitor.
7) My father (aged 56) has been taking Lipitor for about three years now. He forgets telling us stories or events of the day and then tells us the same story over and over (about ten times sometimes). If I ask him to do something, he has forgotten about it within ten minutes. It is progressively getting worse and my mother is getting very worried. I heard a co-worker saying the other day that Lipitor made him really depressed and then thought that maybe Lipitor makes my father forget things. So, I went onto the Internet and searched "Lipitor - amnesia" and was shocked at what I found.
8) My husband is 56 years old and just has been told he has a form of Alzheimer's. I battled for a year to get a doctor to agree with me about him being on Zocor for two years and Hyzor. He came home one day having trouble speaking and writing and was a mess. When he reported this to the doctor she put him on Zocor at the highest dose even though his cholesterol was so normal. Finally we switched doctors who took him off of all cholesterol medicine but his memory got worse. The doctor said something had to trigger this problem that they now call progressive posterior cortical atrophy, a form of Alzheimer's. He cannot drive so now he doesn't have a job. What a nightmare! Thanks for listening and getting this information out.
9) For some time I've been concerned that my mother was becoming forgetful and becoming more reliant on her diary to remember appointments, etc., and that she was becoming increasingly confused. I am very concerned that on top of her other concerns, she may now have dementia.
I did some research on dementia on the 'net, and began to consider having a closer look at the drugs she is, and has been taking.
I've been gathering information on all the drugs she is currently taking, and am seeking to have all her specialists look closely at many concerning symptoms, including the confused thinking, 'though I suspect it will be a long and frustrating road.
Somehow, for a period of approx. six weeks, mother was taking 40mg Lipitor and 40mg Simvar daily. It was picked up when she was recently admitted to the emergency department of our local hospital with chest pain. I asked doctors if the doubling-up could have caused some damage. I was told, if she had experienced no severe pain in arms and legs, then probably no. (She began taking Lipitor in August 2003 was switched to Simvar in January 2005, and then back to Lipitor approximately two months ago.).
Duane Graveline MD MPH
Former USAF Flight Surgeon
Former NASA Astronaut
Retired Family Doctor
Updated April 2011